The 2014 North American Congress of Clinical Toxicology meeting in New Orleans was notable for many things, not the least of which was the best medical content in an unlikely place: the poster presentations. Many, including the two fascinating ones here, described unusual cases or novel therapies.
Case Series of Patients Treated for Cannabinoid Hyperemesis Syndrome with Capsaicin Cream. (Lapoint J, Southern California Permanente Medical Group, San Diego): Cannabinoid hyperemesis syndrome is a condition consisting of recurrent episodes of severe vomiting and colicky abdominal pain occurring in patients who use marijuana regularly, usually over the course of months or years, as I wrote several years ago. (EMN 2011;33:14; http://bit.ly/1bXrtKy.)
One of the most striking features of this syndrome is that patients often get symptomatic relief by taking hot baths or showers. They usually figure this out on their own, and sometimes come to the ED after they have used up all the hot water at home. Unfortunately, the symptoms often prove resistant to anti-emetics, analgesics, and other drug therapy.
A brilliant insight by Jeff Lapoint, DO, an emergentologist and medical toxicologist at Kaiser-Permanente in San Diego, suggests another possible therapeutic option. Dr. Lapoint was researching another subject and came across a description of the TRPV1 receptor, a protein found in the peripheral nervous system. It is activated by exposure to scalding heat (>109°F) and to capsaicin, the compound in chili peppers that produces a burning sensation when it comes into contact with skin or mucous membranes. In fact, TRPV1 is the only receptor in the human body that reacts to capsaicin.
Dr. Lapoint was not convinced by the prevailing theory about hot water relieving the symptoms of cannabinoid hyperemesis symptoms, which posited a mechanism involving cannabinoid Type 1 receptors in the hypothalamus. He told me that the hypothalamus pathway seemed too far removed, more Rube Goldberg than physiologic process. Seeing how the TRPV1 receptor was activated by exposure to very hot temperatures and capsaicin, he wondered if capsaicin could be used for cannabinoid hyperemesis.
His poster described seven patients with symptoms successfully treated with application of capsaicin cream (0.075%) to the abdomen. Symptoms resolved or dramatically diminished within 30-45 minutes.
A second poster described an additional patient with cannabinoid hyperemesis not responsive to ondansetron whose symptoms resolved 30 minutes after application of capsaicin cream (0.025%) to his abdomen, arms, and back. The authors suggest that response to topical capsaicin can be diagnostic and therapeutic in these patients.
These posters made me wonder whether patients could use capsaicin-containing condiments as a home treatment. I will suggest to our fellows a double-blind study comparing Sriracha with placebo. May the best sauce win!
Phenibut: One Poison Center's Experience (Marraffa JM, et al, Upstate Medical University, Upstate NY Poison Center, Syracuse.) Think of phenibut as “legal” baclofen. Phenibut (Β-phenyl-γ-butyric acid) is not restricted in the United States, and can be easily purchased over the Internet from sites that sell “nutritional supplements” and “dietary aids.” It has a structure quite similar to baclofen except baclofen has a single chlorine on the aromatic ring (See figures.) Like baclofen, phenibut is a GABAB agonist.
Phenibut was first synthesized in Russia in the 1960s, where it is still used as a sedative and to treat alcohol withdrawal. It is sometimes considered a nootropic agent to aid memory and cognition. No research supports this claim, unless one counts a single Russian mouse study. Phenibut is marketed as Noofen, Nootriment, and Relax-All.
This poster describes four cases of phenibut overdose. All patients presented with lethargy, impaired level of consciousness, and decreased responsiveness. One patient had a seizure; another exhibited myoclonic jerking. All patients recovered to normal mental status in hours.
Chronic use of phenibut can cause dependence, with symptoms of withdrawal starting within about three hours after last use. (BMJ Case Rep 2013 Feb 6; doi:10.1136/bcr-2012-008381.) Phenibut withdrawal is similar to that of alcohol or benzodiazepines. One patient in this series exhibited agitation and hallucinations, and was treated with a benzodiazepine; the symptoms resolved over 24 hours.
Access the linksin EMN by reading this on our website or in our free iPad app, both available atwww.EM-News.com. Comments?Write to us firstname.lastname@example.org.Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.